Pharmaceutical Opioids

Understanding Pharmaceutical Opioids

Pharmaceutical opioids are depressant drugs which means that they slow down and interfere with the functioning of the brain and the body. Doctors may prescribe pharmaceutical opioids to help people with pain management.  

Pharmaceutical opioids include morphine, oxycodone, buprenorphine, methadone, hydromorphone, fentanyl, tapentadol, tramadol and codeine. They may also be more widely known by their brand or trade name.  Some preparations are immediate release while others are designed to be slow release.

opioids

What do they look like?

  • Tablets or capsules
  • Suppositories
  • Liquids
  • Patches (buprenorphine, fentanyl)
  • Lozenges/lollipops, and intravenous injections (fentanyl)
How are they used?
  • Swallowed
  • Applied by patch (fentanyl and buprenorphine)
  • Injected
What are the possible short-term effects?

People may use pharmaceutical opioids for acute or short-term pain management. Some people may also use pharmaceutical opioids for the feeling of euphoria or to feel relaxed. Other short-term effects include:

  • Small pupils
  • Slurred and slow speech
  • Slow breathing
  • Decreased heart rate or palpitations
  • Sweating
  • Cold clammy skin
  • Itchiness
  • Drowsiness
  • Dizziness
  • Confusion
  • Nausea / vomiting
  • Stomach ache
  • Constipation
  • Difficulty urinating

People who inject pharmaceutical opioids are at higher risk of additional harms such as:

  • Blood-borne viruses
  • Bacterial and fungal infections
  • Damage to the circulatory system
  • Increased likelihood of overdose

Pharmaceutical opioids affect people differently and it depends on a range of factors including, how much and what dose is taken, whether it is used with other drugs, and the individual characteristics of the person. 

What are the possible long-term effects?
  • Reduced sex drive
  • Irregular periods
  • Fertility problems
  • Loss of appetite
  • Decreased motivation
  • Mood swings
What are the signs of a pharmaceutical opioid problem?
  • Spending a great deal of time getting, using, or recovering from the effects 
  • Using in greater amounts, or for longer than originally planned
  • Needing to use more to get the same effect
  • Having cravings, difficulties stopping/reducing use
  • Experiencing withdrawal symptoms
  • Social problems including relationship issues, financial problems, impacts on study or work and legal problems
Thinking about cutting back or stopping?

Opioid treatment should be discussed with your GP or local alcohol and drug treatment service as it is the best option for people dependent on pharmaceutical opioids. Withdrawal symptoms may be unpleasant, but will lessen over time. Withdrawal symptoms include diarrhoea, stomach and leg cramps, nausea, sweats and chills, increased heart rate, low mood, anxiety, irritability, poor sleep and cravings.

Pharmaceutical opioid use and pregnancy

Pharmaceutical opioid use may increase the risk of miscarriage, premature delivery, and low birth weight. Regular pharmaceutical opioid use throughout pregnancy can cause the baby once born, to experience withdrawal symptoms. For people who are concerned about their pharmaceutical opioid use while pregnant or breastfeeding, it is important to talk to your doctor or health professional.

What help is available?

Adis is a 24 hour, 7 day a week confidential support service for people in Queensland with alcohol and other drug concerns, their loved ones and health professionals. 

Talk to us. Anytime, anywhere.

1800 177 833

What should I do in an emergency?

Signs of a pharmaceutical opioid overdose may include:

  • Very slow breathing and/or gurgling sounds
  • Slow heart rate 
  • Low body temperature
  • Muscle twitching
  • Cold clammy skin
  • Blue lips and fingertips
  • Skin with a blue-ish tinge
  • Vomiting
  • Confusion
  • Drowsiness
  • Loss of consciousness

If the person has collapsed or lost consciousness, call an ambulance on triple zero (000).  If they have stopped breathing commence CPR.  If they are breathing normally, place them into the recovery position.

CPR

Naloxone is a drug that can reverse an opioid overdose. It is short acting, non-addictive and it is given by injection into the muscles of the thigh of the overdosed person. It is available as an over the counter medication or via a script from a GP. It is recommended that anyone using opioids in a risky way should have immediate access to naloxone either to be administered to them in the event of an opioid overdose or to administer to another person who has overdosed.

For more information about naloxone speak to your doctor, local needle and syringe program or contact Adis on 1800 177 833.

Understanding Pharmaceutical Opioids

Pharmaceutical opioids are depressant drugs which means that they slow down and interfere with the functioning of the brain and the body. Doctors may prescribe pharmaceutical opioids to help people with pain management.